Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Taking tramadol for endometriosis. Blood test showed elevated GGT level. What is causing this?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
I just received my blood test results and everything came back within range except for my GGT. My GGT was 226. I had eaten before the test and I take Tramadol for my endometriosis. Could this be causing high levels of GGT? Also, I used to be a very heavy drinker, but I have not touched a drink for 7 months. I am only 27 years old and am very worried about myself. What can I be doing to reduce my GGT levels? Do I need to go see a specialist? If so, what type of doctor?
Posted Mon, 15 Apr 2013 in X-ray, Lab tests and Scans
Answered by Dr. Enrique Molina 15 minutes later
GGT is no longer a commonly used test, however needless to say it is highly abnormal (the normal value is usually up to about 50).
It would be important to know the rest of your liver enzymes (AST, ALT, Alkaline phosphatase, Total and Direct Bilirrubin), which are the commonly used tests, because they are better and provide better information.
The fact that the GGT is elevated usually means that there is some sort of problem with the liver (although it can also be elevated because of heart or pancreas problems). Tramadol should not affect the levels. Other medications could increase the levels, but usually these are anti-epileptic medications such as Dilantin, Tegretol, etc.
The fact that you were a heavy drinker could have damaged your liver, and it might still be recovering from the damage. Also if you by any chance are overweight or obese, you are at risk of having fatty liver disease (steatohepatitis) which can also lead to abnormal liver tests.
At this time, I would suggest you to go back to your doctor, and get a full set of liver enzymes as I mentioned above, and then if these are abnormal discuss what type of laboratory or imaging testing needs to be performed based on those results, since there are a large list of things that can cause liver enzyme elevation.
Hope that helps. Let me know if you have any further questions.
Above answer was peer-reviewed by
Follow-up: Taking tramadol for endometriosis. Blood test showed elevated GGT level. What is causing this? 57 minutes later
Thank you for the information. My other information is as follows: Glucose 123; Fructosamine 1.7, BUM 14; Creatinine: .7; Alkaline Phosphatase 91; Bilirubin total 0.4; AST 26; ALT 33; Hemoglobin screen negative; creatinine 224.8; protein/Creatinine Ration 60. Does this help or do I need to get other screens done? Also, what type of doctor would you recommend that I go see? I also am 5'10" and 151 lbs. I had high blood pressure after having my son who is 4 now, but have recently gotten it under control without medication.
Answered by Dr. Enrique Molina 7 hours later
Great, so the rest of your liver enzymes are normal. I would suggest you to get a repeat of the same liver enzymes tests in about 3 months to re-assure you, and if they remain normal I would not pursue any further testing, just your regular annual check up.
It seems that your weight is good.
Continue to avoid heavy drinking as well.
If that blood test you got was done fasting, your glucose is slightly elevated, and you should definitely keep an eye on it (if you ate, then don't worry about it).
A regular Gastroenterologist or Hepatologist.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor